DRIVERS who take hay fever remedies are being urged to check their medicines carefully before getting behind the wheel and to be aware of the possible effects these drugs can have on their driving.
The warning comes from road safety group GEM Motoring Assist, whose chief executive Neil Worth said: "Hay fever is estimated to affect one in five people in the UK, many of whom take some sort of antihistamine medicine to relieve their symptoms.
"We are urging all drivers to check the warnings on their medicines, as some antihistamine medicines - generally those that can also be used to treat other conditions such as travel sickness - have a sedative effect. In other words they can make you tired, dizzy or groggy, and will therefore compromise your vision and reaction time.
"It's important to check with your GP or pharmacist, and to read those warnings contained on the labels of the medicines you plan to take.
"The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution, a heavy fine and the loss of your licence."
GEM's recently-revised free leaflet on medicines, drugs and driving offers clear advice for anyone concerned about how hay fever remedies and other medication may affect their ability to drive safely and legally.
The leaflet answers a number of questions dealing with prescription medicines, over-the-counter remedies and what the law says about driving while impaired by drugs.
The organisation recommends a safety checklist for any driver likely to need a hay fever medicine which includes asking your doctor or pharmacist if a medicine could affect your ability to drive.
This applies to medicines you can buy over the counter as well as prescription drugs.